Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 273, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 4:26 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2017, 4:26 PM CDT (21:26 UTC)
- Expired
- Oct 14, 2017, 4:57 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chase County, KS, Greenwood County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
359
WUUS53 KICT 142126
SVRICT
KSC017-073-142215-
/O.NEW.KICT.SV.W.0273.171014T2126Z-171014T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
426 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Chase County in east central Kansas...
Northern Greenwood County in southeastern Kansas...
* Until 515 PM CDT
* At 424 PM CDT, a severe thunderstorm was located 15 miles southeast
of Cottonwood Falls, moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Madison, Matfield Green and Thrall.
This includes Interstate 35 between Mile Markers 97 and 115.
This warning replaces the previous severe thunderstorm warning in
effect for Butler, Chase, Greenwood and Marion counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9596 3798 9652 3808 9652 3809 9658
3813 9660 3842 9636 3817 9636 3817 9596
TIME...MOT...LOC 2124Z 248DEG 45KT 3817 9643
HAIL...0.75IN
WIND...70MPH
$$
CARUSO2 follow-up statements
549
WWUS53 KICT 142141
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
441 PM CDT SAT OCT 14 2017
KSC017-073-142215-
/O.CON.KICT.SV.W.0273.000000T0000Z-171014T2215Z/
Chase KS-Greenwood KS-
441 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN CHASE AND NORTHERN GREENWOOD COUNTIES...
At 440 PM CDT, a severe thunderstorm was located 10 miles west of
Madison, moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Madison.
This storm has a history of producing damaging winds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9596 3804 9639 3809 9644 3815 9641
3836 9636 3817 9636 3817 9596
TIME...MOT...LOC 2140Z 256DEG 33KT 3815 9632
HAIL...0.75IN
WIND...70MPH
$$
CARUSO006
WWUS53 KICT 142157
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
457 PM CDT SAT OCT 14 2017
KSC017-073-142206-
/O.CAN.KICT.SV.W.0273.000000T0000Z-171014T2215Z/
Chase KS-Greenwood KS-
457 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
NORTHERN GREENWOOD COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern and east central Kansas.
LAT...LON 3804 9596 3804 9639 3809 9644 3815 9641
3836 9636 3817 9636 3817 9596
TIME...MOT...LOC 2154Z 248DEG 45KT 3823 9607
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:33 PM CDT, 53 minutes earlier.
Area forecast discussion, Oct 14, 3:33 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 333 PM CDT Sat Oct 14 2017 .SYNOPSIS... Issued at 335 PM CDT Sat Oct 14 2017 This afternoon, a line of thunderstorms developed, as expected, along a NE-SW oriented warm front that, at 2 PM, extended from extreme Southeast Nebraska, through KGBD, then thru Southwest KS where it curved sharply W into Southeast CO. The cold front will continue to be a MAJOR player in the forecast for the rest of the afternoon & tonight. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 335 PM CDT Sat Oct 14 2017 This Evening: A SHARP, positively-tilted upper-deck wave extends from along the Saskatchewan/Manitoba border to the CO/NM border. As this intense upper wave surges E tonight, the afore-mentioned warm front would transition into a cold front & surge SE through the remainder of Central & Southeast KS. The front should reach the KS Turnpike ~9 PM. SE of the front, a very warm, moist environment will combine with steep lapse rates to induce significant destabilization across the SE half of KS this afternoon & early evening. Bulk shear is STRONG, & will likely reach 65-70kts close to the front & MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large hail (around ping pong ball-sized) & 60 to 70 mph winds are anticipated. As the cold front surges SE, the primary threat would be damaging winds as the bowing potential would increase. The northwest winds in the wake of frontal passage are strong. Sustained speeds from 25-35 mph with gusts ~45 mph are likely across nearly all of Central & South-Central KS, especially from 7-11 PM. The Wind Advisory obviously remains intact. Overnight: With the SE-surging cold front surging crossing all of Southeast KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10 PM by which time only a few post-frontal showers should exist over Southeast KS. NW 15-25 mph winds will continue to funnel much cooler air into KS. Sun-Tue Night: All will be quiet across KS as strong high pressure spreads SE across KS Sun & Sun Night. As the high ventures SE into the Mid-MS Valley & Southern Plains lower-deck would quickly become S/SW to enable temps to slowly rebound. .LONG TERM...(Wednesday through Saturday) Issued at 335 PM CDT Sat Oct 14 2017 Wed-Fri: Warm & dry weather will dominate as a strong & broad mid-upper high pressure spreads E across most of the U.S. Sat-Sat Night: Any chances for thunderstorms (& they're low) should not arrive until next Sat night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat Oct 14 2017 Scattered elevated thunderstorms will persist into mid-afternoon from south-central into northeast Kansas. Isolated small hail and gusty winds could accompany these storms. A strong cold front from southeast nebraska to northwest Kansas, will surge rapidly southward across the remainder of Kansas late this afternoon and evening. South-southwesterly winds of 15-20 knots with gusts of 25-30 knots, will shift to northwesterly behind the front. Strong northwesterly gusts of 35-45 knots will affect central/south-central Kansas this evening, before peak gusts diminish overnight. A quasi-linear band of strong-severe storms is expected to develop with the frontal surge very late this afternoon/evening, across south-central/southeast Kansas. Damaging winds will be the main threat, with a lesser chance of large hail. IFR/MVFR ceilings over northwest/north-central Kansas early this afternoon, may try to filter southward into central Kansas through early this evening behind the front, although ceiling heights are expected to improve. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 64 42 70 / 70 0 0 0 Hutchinson 43 63 40 70 / 40 0 0 0 Newton 44 62 41 69 / 60 0 0 0 ElDorado 45 63 41 69 / 70 0 0 0 Winfield-KWLD 47 64 41 69 / 70 0 0 0 Russell 40 64 39 73 / 0 0 0 0 Great Bend 40 64 39 72 / 10 0 0 0 Salina 42 63 40 72 / 30 0 0 0 McPherson 43 62 39 70 / 40 0 0 0 Coffeyville 50 64 41 69 / 90 0 0 0 Chanute 48 62 40 69 / 100 0 0 0 Iola 48 62 40 69 / 100 0 0 0 Parsons-KPPF 49 63 40 69 / 100 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 1 AM CDT Sunday for KSZ032-033-047>052-067-068-082-083-091-092. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous weather outlook, Oct 14, 4:07 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 407 PM CDT Sat Oct 14 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 407 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Numerous thunderstorms, several of which may be severe with hail as large as ping pong balls and 60 to 70 mph winds, are likely across most of South-Central and all of Southeast Kansas this evening. Any thunderstorms that occur in Central Kansas may produce penny-sized hail and winds around 50 mph early this evening. After cold frontal passage, northwest winds will greatly increase, especially along and west of I-135 where 30 to 35 mph sustained speeds with gusts from 45 to 50 mph are likely later this evening. For further details, please refer to the Wind Advisory that remains in effect for all of Central and most of South-Central Kansas from 7 PM until 1 AM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 14, 11:47 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1147 AM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG CUNNINGHAM 37.64N 98.43W
10/14/2017 KINGMAN KS LAW ENFORCEMENT
*** 1 INJ *** DELAYED REPORT FROM DISPATCH OF A FED EX
TRUCK BEING BLOWN INTO THE MEDIAN ON UNITED STATES
HIGHWAY 54. DRIVER WAS TRANSPORTED TO THE HOSPITAL.
ADDITIONALLY THERE WERE EIGHT POWER POLES SOUTH OF
CUNNINGHAM THAT WERE KNOCKED OVER. TIME IS ESTIMATED FROM
RADAR.
&&
VJPSpecial weather statement, Oct 14, 2:37 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Wichita KS 237 PM CDT SAT OCT 14 2017 KSZ052-053-068-069-142015- Butler KS-Harvey KS-Marion KS-Chase KS- 237 PM CDT SAT OCT 14 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Butler County in south central Kansas... Southeastern Harvey County in south central Kansas... Southern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 315 PM CDT * At 235 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Walton, or 7 miles east of North Newton...moving northeast at 55 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Newton, Halstead, Marion, North Newton, Sedgwick, Peabody, Whitewater, Florence, Walton, Elbing, Burns, Cedar Point, Newton Airport and Wonsevu. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3791 9719 3793 9764 3848 9690 3824 9659 TIME...MOT...LOC 1937Z 239DEG 49KT 3808 9721 CARUSO
Special weather statement, Oct 14, 2:44 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
244 PM CDT SAT OCT 14 2017
KSZ067-068-082-083-142030-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
244 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Reno County in south central Kansas...
Southwestern Harvey County in south central Kansas...
Northwestern Sedgwick County in south central Kansas...
Kingman County in south central Kansas...
* Until 330 PM CDT
* At 242 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Nashville, or 8 miles north of
Sharon...moving northeast at 55 mph.
wind gusts up to 55 mph will be possible with this storm.
* Locations impacted include...
Valley Center, Maize, Kingman, Cheney, Sedgwick, Colwich, Haven,
Garden Plain, Mount Hope, Pretty Prairie, Andale, Bentley,
Nashville, Murdock, Waterloo, Willowdale, Zenda, Spivey, Cleveland
and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3739 9846 3755 9847 3795 9777 3791 9727
3739 9813
TIME...MOT...LOC 1943Z 239DEG 48KT 3737 9842
CARUSOSpecial weather statement, Oct 14, 3:24 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
324 PM CDT SAT OCT 14 2017
KSZ052-053-068-069-142115-
Butler KS-Harvey KS-Marion KS-Chase KS-
324 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Butler County in south central Kansas...
Eastern Harvey County in south central Kansas...
Southern Marion County in central Kansas...
Southern Chase County in east central Kansas...
* Until 415 PM CDT
* At 323 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles east of Elbing, or 8 miles
southeast of Peabody...moving northeast at 60 mph.
Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Newton, Halstead, Marion, North Newton, Sedgwick, Peabody,
Whitewater, Florence, Walton, Elbing, Burns, Bazaar, Matfield
Green, Cedar Point, Newton Airport and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3820 9635 3819 9636 3791 9720 3794 9762
3846 9690
TIME...MOT...LOC 2024Z 241DEG 52KT 3807 9701
CARUSOLocal storm report, Oct 14, 4:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 2 SE BURNS 38.07N 96.86W
10/14/2017 E70 MPH BUTLER KS TRAINED SPOTTER
3 INCH BRANCHES DOWN
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:26 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Lincoln, Russell | 7 hr |
| Oct 14, 3:26 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 20 hr |
| Oct 14, 2:37 PM CDT | Special Weather Statement | ICT | Harvey | 38 min |
| Oct 14, 2:44 PM CDT | Special Weather Statement | ICT | Kingman | 46 min |
| Oct 14, 3:24 PM CDT | Special Weather Statement | ICT | Chase, Harvey | 51 min |
| Oct 14, 3:51 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 54 min |
| Oct 14, 5:02 PM CDT | Special Weather Statement | ICT | Greenwood | 43 min |
| Oct 14, 5:10 PM CDT | Special Weather Statement | ICT | Harper | 50 min |
| Oct 14, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 49 min |
| Oct 14, 5:29 PM CDT | Special Weather Statement | ICT | Butler | 46 min |
| Oct 14, 5:32 PM CDT | Special Weather Statement | ICT | Marion | 58 min |
| Oct 14, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 55 min |
| Oct 14, 5:52 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 68 min |
| Oct 14, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 64 min |
| Oct 14, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 78 min |
| Oct 14, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 67 min |
| Oct 14, 6:59 PM CDT | Special Weather Statement | ICT | Cowley | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.